Serotonergic or Anticholinergic Toxidrome: Case Report of a 9-Year-Old Girl

    loading  Checking for direct PDF access through Ovid

Abstract

Objective

The aim of this study was to report an acute onset of symptoms erroneously attributed to serotonin syndrome in a child who had been given both anticholinergic and serotonergic agents.

Case Summary

A 9-year-old girl with chronic anxiety and gastrointestinal problems was prescribed oral sertraline 6.25 mg daily, as well as hyoscyamine, ondansetron, montelukast, and a course of nitazoxanide. She was also routinely given diphenhydramine and omeprazole. Three days after increasing sertraline to 12.5 mg, she presented to the emergency department with altered mental status, hallucinations, mydriasis, tachycardia, and pyrexia. She was admitted to the pediatric intensive care unit and subsequently treated unsuccessfully for serotonin syndrome, with blurred vision and clonus persisting at discharge 4 days after admittance. Upon follow-up with her outpatient clinic, all anticholinergic agents were discontinued, and symptoms slowly resolved.

Conclusions

This case illustrates the importance of differential diagnosis between toxidromes and how clinical presentation can be altered by preexisting conditions as well as the use of medications that affect multiple neurotransmitter systems.

Related Topics

    loading  Loading Related Articles